Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 166, NWS Blacksburg, VA

August 10, 2013Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 10, 2013, 3:44 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2013, 3:44 PM EDT (19:44 UTC)
Expired
Aug 10, 2013, 4:45 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Charlotte County, VA, Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 118 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:01 PM EDTTSTM WND DMG2 Sse Halifax, VAONE TREE LIMB FELL AND TOOK DOWN A POWER LINE NEAR THE SCHEWEL FURNITURE COMPANY ALONG HALIFAX ROAD...TIME ESTIMATED FROM RADAR
Aug 10, 4:19 PM EDTTSTM WND DMG5 E Halifax, VAONE TREE DOWN ALONG US ROUTE 360 NORTH OF THE INTERSECTION OF ROUTE 613...TIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS51 KRNK 101944
SVRRNK
VAC037-083-102045-
/O.NEW.KRNK.SV.W.0166.130810T1944Z-130810T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 445 PM EDT

* AT 340 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR HALIFAX...AND WAS MOVING TO THE EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BOSTON...
  HALIFAX...
  CLOVER...
  REDOAK...
  AND WYLLIESBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS NOW! IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3671 7864 3667 7862 3664 7856 3664 7858
      3669 7865 3668 7870 3665 7871 3674 7908
      3683 7907 3690 7849
TIME...MOT...LOC 1942Z 267DEG 18KT 3678 7900 

$$

RS
3 follow-up statements
898 
WWUS51 KRNK 102006
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SAT AUG 10 2013

VAC037-083-102045-
/O.CON.KRNK.SV.W.0166.000000T0000Z-130810T2045Z/
HALIFAX VA-CHARLOTTE VA-
406 PM EDT SAT AUG 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
   
AT 401 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR HALIFAX...AND WAS MOVING TO THE EAST AT 15 MPH. HEAVY 
RAIN WILL ALSO ACCOMPANY THIS STORM. RAINFALL RATES OF FOUR INCHES 
PER HOUR WILL BRIEFLY REDUCE VISIBILITIES TO NEAR ZERO AND CAUSE 
PONDING OF WATER ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
CLOVER...
REDOAK...
AND WYLLIESBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS NOW! IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3690 7849 3671 7864 3667 7862 3664 7857
      3665 7858 3669 7865 3668 7870 3665 7871
      3672 7899 3680 7898
TIME...MOT...LOC 2001Z 269DEG 11KT 3675 7891 

$$

RS
468 
WWUS51 KRNK 102026
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT SAT AUG 10 2013

VAC037-083-102045-
/O.CON.KRNK.SV.W.0166.000000T0000Z-130810T2045Z/
HALIFAX VA-CHARLOTTE VA-
426 PM EDT SAT AUG 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EAST CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
   
AT 426 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM 
WAS LOCATED NEAR SCOTTSBURG...AND WAS MOVING TO THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
REDOAK...
WYLLIESBURG...
SCOTTSBURG...
AND DRYBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS NOW! IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

IF ON OR NEAR STANTON RIVER STATE PARK...GET OUT OF THE WATER AND 
MOVE INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3690 7849 3671 7864 3668 7863 3669 7865
      3669 7868 3668 7870 3665 7871 3669 7887
      3681 7882
TIME...MOT...LOC 2023Z 284DEG 18KT 3672 7880 

$$

RS
235 
WWUS51 KRNK 102037
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT SAT AUG 10 2013

VAC037-083-102046-
/O.EXP.KRNK.SV.W.0166.000000T0000Z-130810T2045Z/
HALIFAX VA-CHARLOTTE VA-
437 PM EDT SAT AUG 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR
EAST CENTRAL HALIFAX COUNTY...
AND SOUTHEASTERN CHARLOTTE COUNTY WILL EXPIRE AT 445 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3690 7849 3671 7864 3668 7863 3669 7865
      3669 7868 3668 7870 3665 7871 3669 7887
      3681 7882
TIME...MOT...LOC 2036Z 267DEG 18KT 3672 7880 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:31 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 10, 3:31 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT SAT AUG 10 2013

.SYNOPSIS...
UNSETTLED PATTERN TO CONTINUE THROUGH THE WEEKEND AS A STATIONARY
FRONT STAYS SITUATED ACROSS THE MID ATLANTIC INTO THE MID
MISSISSIPPI VALLEY. THE FRONT WEAKENS MONDAY WITH ANOTHER FRONT
SHIFTING ACROSS OUR REGION TUESDAY. HIGH PRESSURE WILL BUILD
ACROSS TO OUR NORTH DURING MID WEEK BUT MOISTURE SITUATED ACROSS
THE SOUTHEAST MAY KEEP THE THREAT OF SHOWERS AND STORMS AROUND.
&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 235 PM EDT SATURDAY...

WEAK SURFACE FRONT HAS DIPPED SOUTH JUST EAST OF THE BLUE
RIDGE THIS AFTERNOON TO JUST NORTH OF LYH ATTM. THIS HAS FORCED
THE REAL STRONG INSTABILITY FARTHER SOUTH TO ALONG THE VA/NC
BORDER AND POINTS SE WHERE LOW LEVEL THETA-E REMAINS POOLED.
WESTERLY FLOW ALSO ACTING TO CURTAIL DEVELOPMENT EXCEPT OVER THE
FAR SW WHERE AIDED BY WEAK CONVERGENCE AHEAD OF THE SHEARING WAVE
TO THE NORTH...AND RIGHT ALONG THE FRONT DRIFTING TOWARD THE NE
CWA. MODELS REMAIN INCONSISTENT WITH COVERAGE INTO EARLY THIS
EVENING BUT CONSENSUS FOCUSES OVER THE SOUTHERN TIER AND ESPCLY SE
WHERE YET TO BE WORKED OVER. THINK WILL SEE BANDED SHRA/TSRA OVER
THE FAR SW SLOWLY WEAKEN AS SOUTHERN COVERAGE TAKES OVER SO WILL
AGAIN HOLD OFF ON ISSUING ANY FLOOD WATCHES AT THIS POINT BUT KEEP
THE HEAVY RAIN MENTION GOING. APPEARS TSRA WILL WANE PER LOSS OF
HEATING ALTHOUGH ANOTHER IMPULSE RIDING IN FROM THE WEST MAY AGAIN
TRIGGER MORE SHRA/TSRA SW ZONES AND EAST ALONG THE VA/NC BORDER
OVERNIGHT. GUIDANCE AGAIN QUITE VARIED WITH WHERE POPS MAY
REDEVELOP OR LINGER SO AFTER STARTING WITH CAT-LIKELYS INTO THIS
EVENING WILL CUT BACK TO MAINLY DECENT CHANCE POPS OVERNIGHT. LEFT
TEMPS SIMILAR TO THE LAST FEW NIGHTS...MAINLY 64-72 FOR LOWS WITH
SOME FOG AROUND.

WEAK FRONT REMAINS JUST NORTH OF THE AREA EARLY SUNDAY AS YET
ANOTHER RIPPLE RIDES ALONG THE BOUNDARY FROM THE WEST. GUIDANCE
INDICATES THAT THE BEST PWATS AND ASSOCIATED DEEP MOISTURE AXIS
WILL SPILL A BIT MORE TO THE SOUTH...WITH PERHAPS A WEAK SURFACE
WAVE ON THE FRONT TO THE EAST LATE IN THE DAY. THIS SHOULD PUT THE
BEST LIFT ALONG AND SE OF THE BLUE RIDGE. HOWEVER LOW CONFIDENCE
AT THIS POINT GIVEN SUCH MODEL DIFFERENCES WITH WHERE THE BOUNDARY
ENDS UP...AND THE DEGREE OF UVV UNDER A LITTLE MORE OF A WEST/NW
FLOW REGIME ALOFT. DID LEAN A LITTLE CLOSER TO THE LASTEST SPC WRF
WHICH HAS SOME SHRA WEST EARLY BEFORE DEVELOPING OUT EAST WHERE
THE GFS HAS SOME DECENT INSTABILITY PROVIDED ENOUGH HEATING. AGAIN
BIG DIFFS IN THE MET/MAV MOS FOR HIGHS WITH THE MET LOOKING TOO
COOL WITH ONLY A BIT OF INSOLATION NEEDED TO PUSH TEMPS INTO THE
80S.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM EDT SATURDAY...

LITTLE CHANGE IN THE WEATHER PATTERN SUNDAY NIGHT THROUGH MONDAY
NIGHT. WEST TO SOUTHWEST SURFACE AND LOW LEVEL WINDS WITH A STALLED
WEAK BOUNDARY ACROSS THE REGION. MODELS SUGGEST A SHORT WAVE
CROSSING THE MID ATLANTIC STATES ON MONDAY AFTERNOON MAY TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY WELL EAST OF THE
BLUE RIDGE AND ALONG THE WESTERN SLOPES OF THE FORECAST AREA.
OTHERWISE PROBABILITY OF PRECIPITATION REMAINS LOW EACH NIGHT.

ON TUESDAY A STRONGER FRONT APPROACHES. PROBABILITY OF PRECIPITATION
WILL INCREASE ALONG AND AHEAD OF THE FRONT. WILL GO CLOSE TO WARMER
GUIDANCE EXPECTING SOME SUN IN THE MORNING ON MONDAY. TUESDAY WILL
BE RELATIVELY COOLER DUE TO MORE CLOUD COVER.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 130 PM EDT SATURDAY...

BULK OF GUIDANCE PUSHES A BOUNDARY THROUGH THE FORECAST AREA BY
WEDNESDAY MORNING WITH A LARGE SURFACE HIGH PRESSURE SYSTEM CENTERED
OVER THE OHIO VALLEY ON THURSDAY. BY FRIDAY AND SATURDAY THE HIGH
MOVES EAST...WITH MOISTURES RETURNING TO THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS. SHORT WAVES COMING THROUGH THE WEST SIDE OF
THE UPPER TROF OVER THE EASTERN UNITED STATES WILL ENHANCE THE LIFT
AND COVERAGE OF PRECIPITATION OVER THE FORECAST AREA FRIDAY AND
SATURDAY. ECMWF INITIALLY HAS THE ENERGY FARTHER SOUTH ON FRIDAY BUT
MODELS ARE HINTING AT A CLOSED UPPER LOW FORMING IN THE MID MISSISSIPPI
VALLEY BY THE END OF DAY 7...SATURDAY.

PERSISTENT UPPER TROF IN THE EAST WILL KEEP TEMPERATURES AT OR JUST
BELOW NORMAL THROUGH THE PERIOD.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 1250 PM EDT SATURDAY...

WAVE PARADE CONTINUES TO RIPPLE ALONG FRONTAL BOUNDARY WHICH REFUSES
TO CLEAR THE AREA. OVERALL FLAVOR OF THE WEATHER SHOULD BE TO SEE
CONVECTION FIRE THIS AFTERNOON INTO THIS EVENING...MOSTLY FADE AWAY
FOR THE OVERNIGHT...THEN TRY TO FIRE AGAIN TOMORROW...THOUGH EXPECT
ACTIVITY TOMORROW TO BE LATE IN THE PERIOD AND WILL NOT INCLUDE IT
WITH THIS PACKAGE.

BEST CHANCE FOR OVERNIGHT PCPN LOOKS TO BE ACROSS THE NORTHERN
PORTION OF THE AREA CLOSEST TO BEST SHORT WAVE ENERGY. WILL USE
VCSH FOR KBLF AND KLWB TO COVER THIS AND TAPER THE VCSH OFF FURTHER
SOUTH. EXPECTING A DECENT AMOUNT OF MID AND HIGH CLOUDS AROUND
TONIGHT AND BELIEVE THIS WILL LIMIT WIDESPREAD FORMATION OF LOW
CIGS AND VSBYS. AM LIKING THE SREF GUIDANCE IN THIS REGARD SO
EXPECTING CONDITIONS TO STAY VFR FOR KLYH AND KDAN...A PERIOD OF
MVFR TOWARD DAYBREAK FOR VSBY AT KROA...AND A LATE PERIOD OF
IFR/LIFR KBCB...KBLF...AND KLWB.

     AVIATION EXTENDED...
THE FRONT SHIFTS SLOWLY SOUTHEAST THRU THE WEEKEND AND KEEPS THE
THREAT OF SHOWERS/STORMS AROUND. THE FRONT MAY SLIP SOUTH OF THE
AREA BY MONDAY INTO TUESDAY WITH STILL SOME THREAT OF SHOWERS OVER
THE SRN CWA FROM DAN-BCB-BLF. REMAINDER OF THE PERIOD WILL SEE HIGH
PRESSURE BUILD IN AND MAY EVENTUALLY GET INTO A WEDGE SITUATION
WITH RIDGING DOWN THE ERN SEABOARD. AT LEAST IT LOOKS DRIER WITH
DECENT FLYING CONDITIONS DURING THE DAY...POSSIBLE MVFR/IFR AND
NIGHT...AND MAYBE SOME DIURNAL PCPN IN THE MOUNTAINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...MBS/WP
Hazardous weather outlook, Aug 10, 12:33 PM EDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT SAT AUG 10 2013

NCZ001-002-018-VAZ007-009>015-018>020-022>024-035-WVZ042>045-111645-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
1233 PM EDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THROUGH THIS EVENING COULD BECOME STRONG TO SEVERE
WITH ISOLATED DAMAGING WINDS. ALSO HEAVY RAIN WILL BE CAPABLE OF
PRODUCING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ016-017-032>034-043>047-058-059-111645-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD-PATRICK-
FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1233 PM EDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
EVENING WITH THE PRIMARY THREAT BEING DAMAGING WINDS. ALSO...HEAVY
DOWNPOURS COULD CAUSE SOME LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED AGAIN
SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY BRING A THREAT OF
SEVERE THUNDERSTORMS AND FLASH FLOODING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 10, 1:19 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT SAT AUG 10 2013

NCZ003-004-020-101745-
STOKES NC-SURRY NC-YADKIN NC-
119 PM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHEASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 145 PM EDT

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PINNACLE...MOVING TO THE SOUTHEAST AT 10
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  KING...
  PINNACLE...
  AND GERMANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3632 8054 3638 8044 3626 8015 3625 8017
      3626 8023 3626 8045 3624 8045 3622 8043
      3621 8044 3617 8044 3616 8045
TIME...MOT...LOC 1717Z 311DEG 10KT 3631 8045

AS
Local storm report, Aug 10, 2:40 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     2 SW YADKINVILLE        36.11N 80.69W
08/10/2013                   YADKIN             NC   911 CALL CENTER

            TWO TREES DOWN ALONG HOOTS ROAD ABOUT TWO MILES WEST OF
            ROUTE 601...TIME ESTIMATED FROM RADAR

&&

PW
Local storm report, Aug 10, 2:46 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     2 ESE YADKINVILLE       36.12N 80.63W
08/10/2013                   YADKIN             NC   911 CALL CENTER

            ONE TREE DOWN ALONG SHACKTOWN ROAD NEAR THE INTERSECTION
            OF BLUE DAN LANE...TIME ESTIMATED FROM RADAR

&&

PW
Local storm report, Aug 10, 3:04 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     4 SSW YADKINVILLE       36.07N 80.68W
08/10/2013                   YADKIN             NC   911 CALL CENTER

            ONE TREE DOWN ALONG ROME ANTHONY ROAD CLOSE TO THE
            INTERSECTION OF LONE HICKORY ROAD...TIME ESTIMATED FROM
            RADAR

&&

PW
Special weather statement, Aug 10, 3:10 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SAT AUG 10 2013

VAZ033-043-044-102015-
HENRY VA-FRANKLIN VA-PITTSYLVANIA VA-
310 PM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  HEAVY RAIN ALONG A LINE EXTENDING FROM PENHOOK TO SONTAG...MOVING
  TO THE EAST AT 15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SYDNORSVILLE...
  CALLANDS...
  CHATHAM...
  GRETNA...
  AND PENHOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3684 7996 3701 7959 3691 7914 3669 7956
TIME...MOT...LOC 1905Z 291DEG 15KT 3697 7961 3690 7980

RS
Local storm report, Aug 10, 3:14 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND DMG     5 SE YADKINVILLE        36.08N 80.59W
08/10/2013                   YADKIN             NC   FIRE DEPT/RESCUE

            TWO TREES DOWN ALONG COURTNEY-HUNTSVILLE ROAD NEAR THE
            INTERSECTION OF CHRIS DRIVE...TIME ESTIMATED FROM RADAR

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:33 PM EDTSpecial Weather StatementRNKCity of Lynchburg57 min
Aug 9, 9:19 PM EDTSpecial Weather StatementRNKBuckingham56 min
Aug 9, 11:08 PM EDTSpecial Weather StatementRNKSmyth22 min
Aug 9, 11:36 PM EDTSpecial Weather StatementRNKSmyth24 min
Aug 9, 11:46 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington29 min
Aug 10, 12:03 AM EDTSpecial Weather StatementRNKTazewell27 min
Aug 10, 2:09 AM EDTSpecial Weather StatementRNKGrayson36 min
Aug 10, 2:43 AM EDTFlash Flood WarningRNKGrayson6 hr
Aug 10, 4:07 AM EDTSpecial Weather StatementRNKSmyth38 min
Aug 10, 11:35 AM EDTSpecial Weather StatementRNKGrayson, Smyth, Wythe55 min
Aug 10, 11:58 AM EDTFlash Flood WarningRNKSmyth4 hr
Aug 10, 1:03 PM EDTSpecial Weather StatementRNKCity of Martinsville42 min
Aug 10, 3:10 PM EDTSpecial Weather StatementRNKPittsylvania65 min
Aug 10, 6:31 PM EDTSpecial Weather StatementRNKCity of Martinsville29 min
Aug 10, 7:07 PM EDTSpecial Weather StatementRNKCharlotte53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.